MAUDE Adverse Event Report: MEDTRONIC MEXICO AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-3-HELIX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that when passing the axium coil through the echelon microcatheter, a strong resistance felt.After the echelon microcatheter and the axium were replaced, the same issue occurred.A new microcatheter was used but still was not able to deliver the 2 axium coils from before.The axium coils and any accessories were prepared as indicated in the instructions for use (ifu).The echelon were flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured posterior communicating (pcom) artery left internal carotid artery (ica) aneurysm with a max diameter of 2.1mm and a 1.5mm neck diameter.The access vessel was the femoral artery.It was noted the patient's blood flow was normal and vessel tortuosity was normal.Additional information was received that catheter resistance occurred in the middle section.The coil came out of the introducer sheath smoothly.There was no kink/damage observed to the coil after removal.
 
Additional Manufacturer Narrative
Product analysis #(b)(4):equipment used: vis (m-78210), 203cm ruler (m-83361) as found condition (condition of returned device): two axium implant coils and two echelon-10 micro catheters were returned for analysis within a shipping box; within a sealed biohazard pouch and within their opened axium implant coil inner pouches.Visual inspection/damage location details: (pli-10) the axium implant coil was returned within introducer sheath.The axium implant coil pushwire was found to be bent at ~5.1cm from proximal end.The pushwire was found to be broken at break indicator.The implant coil was found to be damaged within introducer sheath.The axium implant coil was unable to be pushed out from the introducer sheath for further evaluation as it was found to be stuck.No other anomalies were observed.(pli-20) the axium implant coil was returned within introducer sheath.No bends or kinks were found with the axium implant coil pushwire.The implant coil was found to be damaged within introducer sheath.The axium implant coil was unable to be pushed out from the introducer sheath for further evaluation as it was found to be stuck.No other anomalies were observed.(pli-30) the echelon-10 total length was measured to be ~155.7cm.The echelon-10 useable length was measured to be ~147.8cm which is within specification.Upon visual examination, no issues were found with the echelon-10 hub, body or distal tip.No other anomalies were observed.(pli-40) the echelon-10 total length was measured to be ~155.5cm.The echelon-10 useable length was measured to be ~147.6cm which is within specification.Upon visual examination, no issues were found with the echelon-10 hub, body or distal tip.No other anomalies were observed.Testing/analysis (including sem reports): the axium implant coils could not be used for resistance testing with an in-house micro catheter due to their damaged condition.The echelon-10 micro catheter was flushed, water exited from the distal tip.One in house silverspeed-14 guidewire was able to pass through the echelon-10 micro catheter hub and subsequently through the inner lumen and exit distal tip without issue.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed as the axium implant coils could not be used for resistance testing with an in-house micro catheter due to their damaged condition.Possible contributing factors to ¿coil resistance/stuck in catheter¿ include the use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium implant coil prior to use, and lack of continuous flush during delivery.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ could not be confirmed, and the root cause could not be determined.No damages were found with the returned echelon-10 micro catheter that would have contributed to the reported resistance.In addition, an in-house silverspeed-14 guidewire was able to pass through and exit the distal tips of the returned echelon-10 micro catheters without issue.Possible contributing factors to ¿catheter resistance¿ include the use of an incompatible device, failure to prepare the ancillary devices prior to use, and insufficient catheter flush.The echelon-10 micro catheter has a labeled id (inner diameter) of 0.017" with two separate marker bands.Per axium implant coil instructions for use (ifu): ¿axium detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿.Th erefore, the echelon-10 micro catheter was found to be compatible for use with the axium implant coils and can be ruled out as a potential cause for resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
Manufacturer (Section G)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX   22570
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18614935
Report Number9612164-2024-00539
Device Sequence Number14069975
Product Code KRD
UDI-Device Identifier00847536037274
UDI-Public00847536037274
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/18/2026
Device Model NumberQC-2-3-HELIX
Device Catalogue NumberQC-2-3-HELIX
Device Lot Number225821916
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2023
Initial Report FDA Received Date01/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexFemale